Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 34, NWS Nashville, TN

August 12, 2013Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 12, 2013, 3:55 PM CDT for Lawrence County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2013, 3:55 PM CDT (20:55 UTC)
Expired
Aug 12, 2013, 7:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Lawrence County, TN

The radar

The Nashville radar (KOHX), 122 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WGUS54 KOHX 122055
FFWOHX
TNC099-130000-
/O.NEW.KOHX.FF.W.0034.130812T2055Z-130813T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 700 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAWRENCEBURG AND SUMMERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3540 8757 3540 8752 3541 8751 3542 8745
      3543 8745 3546 8733 3545 8732 3543 8724
      3544 8721 3530 8721 3529 8723 3529 8721
      3523 8722 3516 8757

$$

ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:55 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 12, 3:55 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT MON AUG 12 2013

.SHORT TERM...RAIN...RAIN...RAIN...AND MORE RAIN. TODAY'S RETURN
OF THE THUNDERSTORM DELUGE IS CERTAINLY NOTHING NEW. HOWEVER, THE
HEAVY RAINS THAT HAVE FALLEN TODAY ARE PAVING THE WAY FOR AN INCREASED
FLASH FLOOD POTENTIAL IN MIDDLE TENNESSEE FOR TONIGHT AND TUESDAY
MORNING. AS A RESULT...FLASH FLOOD WATCHES REMAIN IN EFFECT FOR THE MID
STATE THROUGH TUESDAY MORNING.

DOPPLER RAINFALL ESTIMATES OVER THE PREVIOUS 12 HRS INDICATES RAIN
TOTALS OF 1 TO 1.5 INCHES TO BE COMMON OVER MUCH OF EXTREME
WESTERN MIDDLE TENNESSEE, AS WELL AS IN AREAS NORTH OF I-40 AND WEST
OF I-65. LOCALIZED AMOUNTS OF 2 TO 4 INCHES WERE ALSO INDICATED.

AS A SHORTWAVE APPROACHES OUT OF THE MIDDLE MS VALLEY TONIGHT,
THUNDERSTORMS WITH HEAVY RAINS WILL INCREASE ONCE AGAIN OVER THE
MID-STATE, ALONG WITH THE FLASH FLOOD POTENTIAL. LOCATIONS THAT WERE
SOAKED BY RAINS OVER THE LAST WEEK WILL STAND THE GREATEST CHANCE
FOR FLASH FLOODING, INCLUDING NASHVILLE METRO. FOLKS ARE ADVISED
TO REMAIN ALERT TO THIS POTENTIAL THROUGH TUESDAY MORNING, AS MORE
STORMS RUMBLE THROUGH.

LATEST RADAR PICS SHOW NUMEROUS THUNDERSTORMS JUST WEST OF THE TN
RIVER AND STLT PICS SHOW AN ORGANIZED BAND OF CONVECTION FURTHER WEST,
EXTENDING FROM SOUTHERN ILLINOIS ACROSS SOUTHEASTERN MISSOURI INTO
NORTHEASTERN AND CENTRAL ARKANSAS.

THE GOOD NEWS IS THAT AFTER THE HEAVY RAINS TONIGHT AND TUESDAY
MORNING, WE SHOULD FINALLY DRY OUT FOR A FEW DAYS, AS HIGH
PRESSURE BUILDS IN FROM THE NORTH AND BRINGS ALONG CLEARING SKIES
AND SOME LOWER DEW POINTS. LOWS BY THURSDAY MORNING ARE EXPECTED
TO BE IN THE LOWER AND MIDDLE 50S OVER MUCH OF NORTHERN MIDDLE
TENNESSEE.

.LONG TERM...WE CONTINUE WITH OUR UNUSUAL SUMMER WEATHER PATTERNS
OVER THE WEEKEND, AS AN UPPER LEVEL CUT-OFF LOW MOVES OVER THE AREA.
THIS WILL PRODUCE THE CHANCE FOR SHOWERS AND THUNDERSTORMS, STARTING
FRIDAY AFTERNOON AND CONTINUING INTO NEXT TUESDAY.

LOOKS LIKE OUR TYPICAL ABSENCE OF 90-DEGREE WEATHER WILL CONTINUE
THROUGH THE EXTENDED PERIOD, WITH SOME DAYS ONLY MAKING IT INTO
THE UPPER 70S TO MIDDLE 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  87  63  82 /  80  40  20  05
CLARKSVILLE    69  86  59  80 /  80  20  10  05
CROSSVILLE     67  80  60  77 /  80  60  40  10
COLUMBIA       71  86  65  83 /  80  60  20  10
LAWRENCEBURG   72  86  66  84 /  80  60  20  20
WAVERLY        70  87  61  81 /  80  40  10  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ008>011-027>034-
056>066-075-077>080-093>095.

FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ005>007-022>026.

&&

19
Hazardous weather outlook, Aug 12, 5:00 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON AUG 12 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE MID STATE THROUGH TONIGHT. SOME OF THESE THUNDERSTORMS
COULD BECOME STRONG WITH THE POTENTIAL FOR HEAVY RAINFALL. THIS
COULD LEAD TO AT LEAST MINOR FLOODING OF LOW LYING...TYPICAL FLOOD
PRONE LOCATIONS AND ACROSS LOCATIONS THAT RECEIVED SUBSTANTIAL
RAINFALL FROM THE PREVIOUS DAYS....INCLUDING THE INTERSTATE 40
CORRIDOR...FROM AROUND DICKSON...OVER TO AROUND NASHVILLE...
COOKEVILLE AND CROSSVILLE...AS WELL AS PORTIONS OF NORTHWESTERN
MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH TUESDAY NIGHT. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG WITH THE POTENTIAL FOR HEAVY RAINFALL...WHICH COULD
LEAD TO MINOR FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

31

In the hours before

Special weather statement, Aug 12, 10:11 AM CDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 AM CDT MON AUG 12 2013

TNZ007>009-027>030-121600-
DAVIDSON-MACON-ROBERTSON-SMITH-SUMNER-TROUSDALE-WILSON-
1011 AM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...MACON...ROBERTSON...
SMITH...SUMNER...TROUSDALE AND WILSON COUNTIES...

AT 1008 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTLAND TO
GALLATIN TO HERMITAGE...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE COTTONTOWN...OLD HICKORY...
MADISON...NASHVILLE...LAKEWOOD...HENDERSONVILLE...MITCHELLVILLE...
PORTLAND...GALLATIN...HERMITAGE...PERCY PRIEST LAKE AND MOUNT JULIET.

WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. HEAVY RAINFALL
ALSO REMAINS A THREAT. MINOR FLOODING IN LOW-LYING AREAS IS POSSIBLE.

LAT...LON 3664 8608 3637 8599 3609 8626 3612 8685
      3641 8658 3666 8666 3666 8659 3664 8657
      3666 8651 3666 8635

ROSE
Local storm report, Aug 12, 10:55 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 AM CDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      3 S WESTMORELAND        36.52N  86.25W
08/12/2013                   SUMNER             TN   EMERGENCY MNGR

            WATER RESCUE ON OLD WOLF HILL ROAD IN THE BRANSFORD
            COMMUNITY

&&

EVENT NUMBER OHX1300662

MROSE
Local storm report, Aug 12, 1:22 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
122 PM CDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     TSTM WND DMG     CROSS PLAINS            36.54N  86.68W
08/12/2013                   ROBERTSON          TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AND DAMAGE TO TOBACCO CROPS
            ALONG A NARROW 2-3 MILE PATH EXTENDING NORTHEASTWARD
            FROM MOUNT CARMEL CHURCH ON HIGHWAY 25 IN CROSS PLAINS

&&

EVENT NUMBER OHX1300663

MROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:18 AM CDTSpecial Weather StatementOHXDickson, Houston, Montgomery42 min
Aug 12, 8:55 AM CDTSpecial Weather StatementOHXCheatham, Dickson, Robertson50 min
Aug 12, 9:28 AM CDTSpecial Weather StatementOHXCheatham, Davidson, Robertson, Sumner47 min
Aug 12, 9:30 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner30 min
Aug 12, 9:52 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner23 min
Aug 12, 10:11 AM CDTSpecial Weather StatementOHXDavidson, Sumner, Trousdale, Wilson49 min
Aug 12, 11:52 AM CDTFlash Flood WarningOHXBenton, Humphreys3 hr
Aug 12, 12:51 PM CDTFlash Flood WarningOHXLawrence3 hr
Aug 12, 1:15 PM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more14 hr
Aug 12, 2:40 PM CDTSevere Thunderstorm WarningOHXGiles35 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.